Proper steroid cream use won’t thin young skin: study

By Sunanda Creagh, News Editor

Steroid creams are safe for children with eczema if used properly and widespread fears that routine use causes ‘skin thinning’ are unfounded, a new study shows.

The research project, led by Associate Professor Gayle Fischer from Sydney’s Royal North Shore Hospital and the University of Sydney, found proper use of topical corticosteroid creams produced excellent results.

“Corticosteroid phobia is massive. I have seen parents paralysed by fear,” said Associate Professor Fischer, who said she had seen the phobia worsen in her 25 years of practice.

“Every day of my working life, I am seeing children with terrible eczema that is ruining their lives and the lives of their parents because there is so much fear around these creams.”

The researchers studied 70 children who used topical corticosteroids, starting with higher doses that were then reduced over time.

The results, published in the journal Pediatric Dermatology, showed that 3.3 percent of those using the cream developed some broken blood cells in the crook of their arms, but that almost the same amount of people in the control group developed the same problem.

“Thin skinning happens with abuse of the medication and with inappropriate use but with routine, properly supervised use, I have never seen it,” she said. “I spend a large amount of consultation time talking patients into using this stuff. They have been told by so many sources, including the internet, that it is dangerous.”

Associate Professor Fischer said failure to treat severe eczema approaches child neglect, even though the well-meaning parents think they are protecting their child.

“People’s lives get ruined but it’s so easily treated,” she said.

Parents of children in the study were asked to use high dose topical corticosteroid preparations two to three times a day until the skin flares cleared, then reduce the treatment to moderate-strength cream twice a day for three more days.

Read more at Pediatric Dermatology